FDA strengthens warnings and precautions for droperidol

Katharine Ristich

December 06, 2001

Thu, 06 Dec 2001 18:53:44

Rockville, MD - The FDA has strengthened the warnings and precautions sections in the labeling for droperidol (Inapsine® - Akorn Pharmaceuticals Inc), a tranquilizer used as a premedication for anesthesia, a treatment for nausea after anesthesia, and a sedative for agitated patients. The drug has been associated with fatal cardiac arrhythmias.

The drug currently carries a warning about cases of sudden death at doses >25 mg in patients at risk for cardiac arrhythmias. According to a FDA press release, recent research has shown QT prolongation - which can lead to torsades de pointes (TdP) - can occur within minutes after injection of a dose of droperidol at the upper end of the labeled dose range. There were also reports of TdP within or below the currently labeled dose range, as well as well as reports of sudden death or other serious cardiac events.

The new labeling will carry a black-box warning, alerting physicians to the potential for cardiac arrhythmias during drug administration, and recommending use of alternative medications in patients at high risk for cardiac arrhythmias. The FDA will continue to monitor the postmarketing safety data for droperidol to determine if further action is needed.

Akorn Pharmaceuticals is sending a "Dear Healthcare Professional" letter to physicians, pharmacists, and other healthcare professionals in the US, explaining the black-box warnings and highlighting the potential of QT prolongation or TdP with droperidol. Patients and healthcare providers can call the company at 1-888-519-8384 for more information.



Related links

1.

2. December 4, 2001

3.


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....